Format

Send to

Choose Destination
BMJ Case Rep. 2017 Apr 22;2017. pii: bcr-2016-218431. doi: 10.1136/bcr-2016-218431.

Lethal high: acute disseminated encephalomyelitis (ADEM) triggered by toxic effect of synthetic cannabinoid black mamba.

Author information

1
Department of Neurology, National Hospital for Neurology and Neurosurgery, London, UK.
2
Department of Diabetes, University Hospitals Birmingham NHS Foundation Trust, Birmingham, UK.
3
Clinical Decision Unit, University Hospitals Birmingham NHS Foundation Trust, Birmingham, UK.
4
Department of Neurology, University Hospitals Birmingham NHS Foundation Trust, Birmingham, UK.

Abstract

A previously well 25-year-old man presented with agitation, double incontinence and left-sided incoordination. His symptoms started after smoking a synthetic cannabinoid (black mamba) 5 days earlier. Over 48 hours, he developed aphasia, generalised hypertonia, hyper-reflexia and dense left hemiparesis. This progressed to profuse diaphoresis, fever, tachycardia, hypertension and a possible seizure necessitating admission to the intensive care unit. CT head and cerebrospinal fluid analysis were unremarkable. MRI brain demonstrated asymmetric multifocal hyperintense lesions in white and grey matter, which raised suspicions of acute disseminated encephalomyelitis (ADEM). An electroencephalogram showed widespread brain wave slowing, indicating diffuse cerebral dysfunction. Cerebral angiogram was normal. Toxicology analysis of the substance confirmed a potent synthetic cannabinoid NM2201, technically legal at the time. The patient made a slow but significant recovery after a course of intravenous methylprednisolone, intravenous immunoglobulins and oral steroids, and was later transferred to a rehabilitation bed.

KEYWORDS:

Drug misuse (including addiction); Intensive care; Neuroimaging; Neurology; Toxicology

PMID:
28433979
PMCID:
PMC5534782
DOI:
10.1136/bcr-2016-218431
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for HighWire Icon for PubMed Central
Loading ...
Support Center